A simple life-saving kit could be the answer to preventing many of the overdose deaths involving opioids.
Naloxone is an antidote to opioids such as morphine, oxycodone and heroin.
The Naloxone kits are available at many local pharmacies, free with your Ontario health care card.
More than 80 pharmacies in Ottawa are stocking naloxone kits distributed through the Ontario Ministry of Health and Long Term Care. IDA Pharmacy on Carling Avenue is among them. Pharmacist Christine Samaan says the uptake on this program has been incredible.
“We can't keep enough of them on hand,” she says, “we've gone through the initial 70 that Ministry of Health gave us and now we're putting them together ourselves. We could not put them together fast enough to provide them to people.”
Samaan says a variety of people are asking for the Naloxone kits, including mothers, spouses, girlfriends and first responders. She says many young people have come in, as well, looking for the kits as they plan a party.
“They know they're going to a party and there would be substance abuse there,” she explains, “so they would want to have the Naloxone kit on hand in case of an emergency.”
The kits contain two ampoules of Naloxone, two syringes, gloves, swabs and a CPR mask, along with a checklist on what to do.
British Columbia was the first province to make Naloxone available without a prescription. Ontario recently followed suit, realizing the urgency of the opioid crisis and the effectiveness of this antidote drug.
Now, 800 pharmacies in Ontario have distributed more than 10-thousand Naloxone kits, free of charge with your health card. Pharmacists may ask why you want it and will tell you how to use it, along with how to recognize the signs of an overdose.
“We would want to train you on using it so we want you to leave the pharmacy as informed as you can be,” says Samaan.
The first line of defence is clearly prevention; not using the drugs in the first place. But Samaan stresses that if you suspect an overdose, always call 911 first. She says some of the signs of an overdose may include difficulty breathing or shallow breathing, blue lips or fingertips and constricted pupils. Administering Naloxone when the person isn’t experiencing an overdose will not cause any harm.
“The benefit of using the Naloxone kit outweighs the risk.”
Samaan says she would like to see these kits treated like an Epipen, a life-saving tool and part of a broader overdose prevention plan for schools and community centres.
“We would rather you use it and save someone's life than have someone die and there's no going back after that,” she says.